Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 6, NWS Northern Indiana

March 15, 20256 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 15, 2025, 3:48 AM EDT for 6 counties in Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2025, 3:48 AM EDT (07:48 UTC)
Expired
Mar 15, 2025, 4:15 AM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, IN, Huntington County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:18 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 AM EDT, 9 minutes earlier. Its key messages:

  • Ongoing Strong to severe storms into early this morning; especially west of I-69. More storms are also possible late today into the evening. Damaging wind gusts are the primary threat for both periods.
  • Unseasonably warm and windy conditions will prevail today ahead of a strong cold front. Gusts up to 55 mph are expected.
  • Rain mixed with or changing to snow is likely Sunday. A brief light accumulation is possible.
Area forecast discussion, Mar 15, 3:39 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
339 AM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Ongoing Strong to severe storms into early this morning;
  especially west of I-69. More storms are also possible late
  today into the evening. Damaging wind gusts are the primary
  threat for both periods.

- Unseasonably warm and windy conditions will prevail today ahead of
  a strong cold front.  Gusts up to 55 mph are expected.

- Rain mixed with or changing to snow is likely Sunday. A brief
  light accumulation is possible.

&&

.DISCUSSION...
Issued at 314 AM EDT Sat Mar 15 2025

Strong to severe storms over IL were moving rapidly east. Overall
timing of 2AM EDT to about 8AM EDT appears reasonable given the
latest radar, sfc obs and high res model trends. SPC has just
included all of our forecast area in a SVR watch until 9 EM EDT.
Marginally severe instability generally up to 1000 J/Kg, but
extremely high wind shear has been supported of wind gusts up to
70 mph. Given the rapidly moving and interacting elements along
with the high level of shear, tornados are also possible. The
situation will repeat itself late this afternoon into early
tonight mainly east of I-69 with the same type of environment
of modest CAPE and high wind shear.

Very cold air will spread over the area behind a strong cold
front tonight. Thermal profiles support rain changing to snow
with some type of a chance for brief accumulations on elevated

surfaces. It's hard to imagine snow accumulating where the high
temperature yesterday was 80 degrees. For now, left light snow
accumulations in the forecast.

A very active pattern is ahead this upcoming week as numerous short
waves, upper level disturbances and upper trof transverse the CONUS.
Some of these systems will be able to briefly tap into colder
air with the chance for snow returning Wednesday night and
Thursday. Highs will be mainly in the 40s Thursday through
Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1144 PM EDT Fri Mar 14 2025

Strong to severe storms over IL were moving rapidly east.
Adjusted time & impacts slightly based on radar, sfc obs and
high res model trends. There should be a fairly small window
with the passage of the showers and storms when gusts greater
than 40 knots are possible. More rain is expected late in the
TAF period as the upper level trof moves east. Low MVFR and
possibly IFR ceilings are expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
     116-203-204-216.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-
     005-015-016-024-025.
MI...Wind Advisory until 8 PM EDT this evening for MIZ078>081-177-
     277.
MARINE...Gale Warning until 8 PM EDT this evening for LMZ043-046.

&&

DISCUSSION...Skipper
AVIATION...Skipper
Hazardous weather outlook, Mar 15, 1:50 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
150 AM EDT Sat Mar 15 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-160600-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
150 AM EDT Sat Mar 15 2025 /1250 AM CDT Sat Mar 15 2025/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY...
...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

Windy and very dry conditions will continue to bring an elevated
risk of field and brush fires Saturday. Strong to severe storms are
likely early Saturday morning and then possible again Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight into Saturday.

LMZ043-046-160600-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
150 AM EDT Sat Mar 15 2025

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Severe Thunderstorm Watch.

Strong to severe storms are likely early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:34 PM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more22 hr
Mar 15, 1:27 AM EDTSpecial Marine WarningIWX63 min
Mar 15, 2:24 AM EDTSpecial Marine WarningIWX66 min
Mar 15, 3:07 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Pulaski, White38 min
Mar 15, 3:20 AM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
Mar 15, 3:22 AM EDTSpecial Marine WarningIWX38 min
Mar 15, 3:24 AM EDTSevere Thunderstorm WarningIWXCass, Miami36 min
Mar 15, 3:37 AM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall, Miami, Pulaski and 2 more23 min
Mar 15, 3:44 AM EDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Marshall, Saint Joseph, Starke31 min
Mar 15, 4:16 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 2 more29 min
Mar 15, 1:47 PM EDTSpecial Weather StatementIWXAdams28 min
Mar 15, 3:48 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley27 min
Mar 15, 4:13 PM EDTSevere Thunderstorm WarningIWXDeKalb32 min
Mar 15, 7:10 AM EDTSpecial Weather StatementIWXAllen35 min
Mar 15, 4:31 PM EDTSpecial Weather StatementIWXFulton14 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.